Lehigh County employees learn to administer naloxone
Lehigh County Sheriff’s deputies, in conjunction with staff from the Lehigh County Drug and Alcohol and the district attorney’s office, have received training to administer naloxone, known as Narcan, which is used to counter the effects of opioid overdose.
“Almost all Lehigh County police departments have been trained in this life-saving measure, Lehigh County Sheriff Joe Hanna said in a press release. “My office is committed to being a part of law enforcement’s efforts to combat the opioid epidemic which is plaguing this country and causing an increasing number of deaths in Lehigh County.”
During the May 3 training session, Hanna told The Press it was just a matter of time before someone comes into the prison, courthouse or government buildings and has a heroin overdose.
Training is expected to be completed within the next several weeks, and naloxone kits will be placed in strategic locations in county facilities.
Mary Ellen Jackson, facilitator with the Center for Humanistic Change, Inc. and Pauline M. Vargo, RPH, owner of Medicap Pharmacy, discussed the heroin epidemic and Narcan.
Jackson said over the past five years, nearly 3,000 Pennsylvanians have died from opioid overdoses.
“In Lehigh County, drug overdose deaths are on the rise,” Jackson said. “There have been 31 overdoses as of February.
“The reason heroin abuse is on the rise is because prescription opioid abuse has risen. Heroin is cheaper, yet a stronger alternative to prescription opioids.
“Purer versions of heroin can be smoked or snorted, more acceptable than injecting and Pennsylvania is a source and a destination state.”
Jackson said about 80 percent of heroin users reportedly started their addiction with prescription pain killers.
Vargo spoke about the signs and symptoms of an opioid overdose, side effects of Narcan as well as the different types of the drug.
“Most life-threatening opioid emergencies occur in the home and are witnessed by friends and family who may be in the best position to intervene quickly,” Vargo said.
She said the sign and symptoms of an opioid overdose include decreased level of consciousness, shallow or decreased number of breaths or gasping for air, pale or blue-tinged skin, nausea or vomiting, slow heart rate or pulse, very small pupils and foaming at the mouth or gurgling sounds.
The most common side effects for Narcan include irregular heartbeat, seizures and headache.
“Overall naloxone is well-tolerated and safe to use,” Vargo said. “There are four different types of naloxone: injectable, intranasal, Narcan nasal spray and Evzio (naloxone HC1) auto injector.”